Texas, 2004

Hail and Damaging Wind in Texas, June 4, 2004

June 4, 2004 · NWS LUB · 5 events in 2 counties and zones

4 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
$200,000
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jun 4, 3:07 PM CST, 4 hours 8 minutes earlier.

Area forecast discussion, Jun 4, 3:07 PM CST, 4 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
407 PM CDT FRI JUN 4 2004

.SHORT TERM...
AN OUTFLOW BOUNDARY FROM AN MCS OVER OKLAHOMA HAS HELPED TO TRIGGER
A FEW THUNDERSTORMS JUST EAST OF OUR CWA. CANT RULE OUT A STORM OR
TWO DEVELOPING FURTHER TO THE WEST THE NEXT COUPLE HOURS. ATMOSPHERE
IS UNSTABLE ENOUGH TO MENTION SEVERE ACROSS THE EASTERN ZONES
THROUGH THE EARLY EVENING. ATTENTION THEN SHIFTS TO CONVECTION THAT
HAS DEVELOPED OVER THE HIGHER TERRAIN OF NORTHEAST NEW MEXICO. AS
THIS CONVECTION MOVES INTO MUCH BETTER INSTABILITY ACROSS THE
PANHANDLE AND BEGINS TO INTERACT WITH THE A DEVELOPING LOW LEVEL JET
THAT WILL PUMP MID 60 DEWPOINTS INTO THE STORMS WE MAY SEE THIS
CLUSTER OF STORMS EVOLVE INTO AN MCS. IF WE DO SEE AN EVOLUTION TO
THE MCS WE MAY SEE STRONG WINDS ASSOCIATED WITH IT. INITIALLY
CONVECTION MAY MOVE MORE TO THE SOUTHEAST BUT SHOULD MOVE MORE
SOUTHERLY THROUGH THE EVENING.

IF WE SEE THE MCS SCENARIO MATERIALIZE IT WILL HAVE A BIG IMPACT ON
TOMORROWS WEATHER. WE WILL HAVE ADDITIONAL BOUNDARIES TO WORK WITH
FROM TONIGHTS CONVECTION ALONG WITH THE DRYLINE PUNCHING EASTWARD
ACROSS THE AREA. BELIEVE THE DRYLINE WILL MIX TO NEAR THE EDGE OF
THE CAPROCK WITH THE BEST CHANCES OF THUNDER ALONG AND EAST OF THIS
BOUNDARY. WILL MENTION SEVERE FOR THE EASTERN CWA. TEMPERATURES WEST
OF THE DRYLINE LOOK TO BE VERY WARM TOMORROW WITH A FEW LOCATIONS
ACROSS THE SOUTHWESTERN CWA LIKELY AROUND 100 DEGREES.

.LONG TERM...
NUMEROUS COMPONENTS WILL PLAY A PART IN THE FORECAST BOTH SATURDAY
AND SUNDAY. CURRENT MODEL SOLUTIONS SHOWING MOISTURE HANGING TIGHT
ACROSS THE EASTERN TWO THIRDS OF THE CWFA. 850MB LLJ PUMPS LOW
LEVEL MOISTURE INTO THE CAPROCK WITH UPSLOPE PARAMETER IN PLACE.
MEANWHILE...RIDGE AXIS TO THE WEST COUPLED WITH TROUGH OVER THE
NORTHERN GREAT LAKES WILL KEEP ONE MORE DAY OF THE NORTHWEST FLOW
REGIME. ON THE SMALLER SCALE...COLD FRONTAL BOUNDARY EDGES SOUTH
THROUGH THE CENTRAL PLAINS AND INTO THE NORTHERN TX PANHANDLE BY
SATURDAY EVENING/NITE. HOWEVER...ONLY LIMITING FACTOR IS INTENSITY
OF CAP INVERSION ALOFT. 700MB TEMPS PROGGED TO BE NOSING INTO THE 15
TO 17 DEGREE RANGE WEST...TO THE 12 TO 13 RANGE EAST. KEPT 20 TO 30
POPS WEST WITH 40 TO 50 POP EAST. MOST LIKELY SHOT AT WIDESPREAD
CONVECTION WILL BE EXTREME EAST LBB CWFA EXTENDING THROUGH
OK AND UP TO KS.

LOW LEVEL MOISTURE POOLING ALONG THE DRYLINE INTERFACE WILL KEEP
SLIGHT CHANCE TO CHANCE POPS THROUGH SUNDAY NIGHT. BY MONDAY...
UPPER LEVEL PATTERN SHIFTS INTO A RIDGING SCENARIO WITH DRYLINE
FOCUSING OVER WESTERN SECTIONS. NO MAJOR FOCUS FOR CONVECTION
THROUGH EARLY NEXT WEEK AS SUBSIDENCE ALOFT TAKES HOLD. TYPICAL
CONVERGENCE ALONG THE MOUNTAIN RANGES COULD TOUCH OFF ISOLATED
ACTIVITY.

DAYS 5 THROUGH 7 FEATURE A LARGE UPPER LEVEL TROUGH FORECAST BY THE
ECMWF AND GFS TO DEVELOP OVER THE PACIFIC NORTHWEST AND MOVE VERY
SLOWLY NORTHEAST THROUGH THE NORTHERN PLAINS. NOT MUCH IN THE WAY OF
FOCUS FOR CONVECTION. BY WEDNESDAY AND THURSDAY...COULD SEE AN
INCREASE IN LOW LEVEL MOISTURE COUPLED WITH WEAK CONVERGENCE OVER
WESTERN PORTIONS ALONG THE DRYLINE. SLIGHT CHANCES FOR SHOWERS OR
THUNDERSTORMS A POSSIBILITY BUT...TOO FAR OUT TO MAKE DEFINITIVE
ASSUMPTIONS.

STAYED CLOSE TO GUIDANCE ON TEMPS THROUGH THE PERIOD. REST OF
DATABASE IN VERY GOOD SHAPE. GOOD COORDINATION BETWEEN SURROUNDING
WFOS.

(KW)

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA       62  95  59  89 /  80  20  40  20
TULIA        63  95  64  89 /  70  20  40  20
PLAINVIEW    65  96  65  89 /  70  20  30  20
LEVELLAND    66 100  65  91 /  50  10  30  20
LUBBOCK      66  99  66  90 /  50  20  30  20
BROWNFIELD   66 100  65  93 /  50  10  30  20
CHILDRESS    67  91  67  89 /  70  40  40  20
SPUR         68  94  67  90 /  50  50  30  20
ASPERMONT    69  92  69  91 /  40  40  50  20

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

18/17
Hazardous weather outlook, Jun 4, 10:30 AM CST, 8 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1130 AM CDT FRI JUN 4 2004

TXZ021>044-051630-
BAILEY-BRISCOE-CASTRO-CHILDRESS-COCHRAN-COTTLE-CROSBY-DICKENS-FLOYD-
GARZA-HALE-HALL-HOCKLEY-KENT-KING-LAMB-LUBBOCK-LYNN-MOTLEY-PARMER-
STONEWALL-SWISHER-TERRY-YOAKUM-
1130 AM CDT FRI JUN 4 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...

CONVECTIVE

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS A LARGE
PORTION OF THE EXTREME SOUTHERN PANHANDLE...SOUTH PLAINS AND
ROLLING PLAINS TODAY AND TONIGHT.

LOW LEVEL MOISTURE CONTINUES TO BE PUMPED ACROSS THE REGION IN
THE SOUTHERLY LOW LEVEL FLOW WITH THE DRY LINE BACKED UP TO THE
MOUNTAINS OF EASTERN NEW MEXICO. AT THE SAME TIME NORTHWEST FLOW
ALOFT WILL CONTINUE AS A MID LEVEL RIDGE REMAINS PARKED OVER THE
SOUTHERN ROCKIES.

A COMBINATION OF THE ABUNDANT LOW LEVEL MOISTURE...DAYTIME HEATING
AND OUTFLOW BOUNDARIES FROM THE CONVECTIVE COMPLEX CURRENTLY OVER
OKLAHOMA MAY PRODUCE ISOLATED TO WIDELY SCATTERED THUNDERSTORMS
ACROSS THE SOUTHEAST TEXAS PANHANDLE AND THE LOW ROLLING PLAINS BY
EARLY AFTERNOON. SOME OF THESE STORMS MAY BECOME SEVERE.

LATER THIS AFTERNOON...THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER
THE EASTERN PLAINS OF NEW MEXICO ALONG AND AHEAD OF THE DRY LINE.
THE STORMS WILL THEN MOVE SOUTHEAST TOWARD THE TEXAS PANHANDLE AND
SOUTH PLAINS. A FEW SUPERCELLS WITH LARGE HAIL AND DAMAGING WIND
MAY DEVELOP WITH A COMPLEX OF STORMS POSSIBLY EVOLVING AND MOVING
THROUGH THE WESTERN AND CENTRAL SOUTH PLAINS.

.DAYS TWO THROUGH SEVEN...

ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE LATE SATURDAY AFTERNOON
ALONG THE DRYLINE. THE DRYLINE IS EXPECTED TO ADVANCE EASTWARD EARLY
IN THE DAY AND BECOME STATIONARY NEAR THE CAPROCK ESCARPMENT.
INCREASED CONVERGENCE ALONG THE DRYLINE AND STRONG HEATING TO THE
WEST WILL COMBINE TO OVERCOME THE STRONG CAP IN PLACE. ISOLATED
SUPERCELLS ARE POSSIBLE IN THE VERY UNSTABLE AIRMASS EAST OF THE
DRYLINE WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS.
ADDITIONAL...MORE WIDESPREAD THUNDERSTORMS ARE EXPECTED TO DEVELOP
ALONG AND BEHIND A COLD FRONT MOVING SOUTH THROUGH THE PANHANDLE
DURING THE EVENING HOURS SATURDAY. THESE STORMS ARE EXPECTED TO
ORGANIZE INTO A LARGER CONVECTIVE SYSTEM WHICH WILL THEN MOVE
SOUTHEAST ACROSS MUCH OF THE SOUTH PLAINS AND EXTREME SOUTHERN
TEXAS PANHANDLE. DAMAGING WINDS AND LARGE HAIL WILL BE THE MAIN
THREATS FROM THESE MULTICELLULAR COMPLEX OF THUNDERSTORMS AS THEY
MOVE ACROSS THE AREA DURING THE OVERNIGHT HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON AND TONIGHT.

JV

In the hours before

Special weather statement, Jun 4, 1:48 PM CST, 5 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
248 PM CDT FRI JUN 4 2004

TXZ031-032-037-038-043-044-050100-
COTTLE-DICKENS-KENT-KING-MOTLEY-STONEWALL-
248 PM CDT FRI JUN 4 2004

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 8 PM FOR PARTS
OF THE ROLLING PLAINS INCLUDING THE FOLLOWING COUNTIES...

COTTLE...DICKENS...KENT...KING...MOTLEY AND STONEWALL
Special weather statement, Jun 4, 5:45 PM CST, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
645 PM CDT FRI JUN 4 2004

TXZ021>026-050400-
BRISCOE-CASTRO-CHILDRESS-HALL-PARMER-SWISHER-
645 PM CDT FRI JUN 4 2004

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 11 PM FOR THE
EXTREME SOUTHERN TEXAS PANHANDLE INCLUDING THE FOLLOWING
COUNTIES...

BRISCOE...CASTRO...CHILDRESS...HALL...PARMER AND SWISHER.
Special weather statement, Jun 4, 6:26 PM CST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
726 PM CDT FRI JUN 4 2004

TXZ031-032-037-038-043-044-050100-
COTTLE-DICKENS-KENT-KING-MOTLEY-STONEWALL-
726 PM CDT FRI JUN 4 2004

THE NATIONAL WEATHER SERVICE HAS CANCELED SEVERE THUNDERSTORM WATCH
NUMBER 395 FOR THE ROLLING PLAINS...INCLUDING THE FOLLOWING
COUNTIES...

MOTLEY...COTTLE...DICKENS...KING...KENT AND STONEWALL.

The radar

The Amarillo radar (KAMA), 80 km away, was scanning. The volume nearest the first event began at 01:16 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Castro

When
June 4, 7:15 PM CST
Where
Castro County, 12 mi N of Dimmitt
Measured
1 in hail
Crop damage
$50,000
Reported by
LAW ENFORCEMENT
Coordinates
34.717, -102.317

Hail, Parmer

When
June 4, 7:50 PM CST to 7:55 PM CST
Where
Parmer County, 1 mi N of Black
Measured
0.75 in hail
Crop damage
$50,000
Reported by
GENERAL PUBLIC
Coordinates
34.700, -102.617

Thunderstorm Wind, Parmer

When
June 4, 7:50 PM CST to 7:55 PM CST
Where
Parmer County, 1 mi N of Black
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
GENERAL PUBLIC
Coordinates
34.700, -102.617

Strong thunderstorm winds snapped power lines and blew over power poles.

Hail, Parmer

When
June 4, 8:10 PM CST
Where
Parmer County, 3 mi SE of Black
Measured
1 in hail
Crop damage
$50,000
Reported by
GENERAL PUBLIC
Coordinates
34.650, -102.583

Hail, Castro

When
June 4, 8:30 PM CST
Where
Castro County, 10 mi W of Dimmitt
Measured
1 in hail
Crop damage
$50,000
Reported by
LAW ENFORCEMENT
Coordinates
34.550, -102.500

Nickel to quarter size hail covered the ground near Highway 86.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5406730, 5406731, 5406732, 5406733, 5406804.